Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Foliations in moduli spaces of abelian varieties

Author: Frans Oort
Journal: J. Amer. Math. Soc. 17 (2004), 267-296
MSC (2000): Primary 14K10, 14L05
Published electronically: January 7, 2004
MathSciNet review: 2051612
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We study moduli spaces of polarized abelian varieties in positive characteristic. Our final goal will be to understand Hecke orbits in such spaces. This paper provides one of the tools. For a given $p$-divisible group, all abelian varieties which give rise to this group have moduli points in a locally closed subset of the moduli space; we call an irreducible component of this subset a central leaf. Newton polygon strata are foliated by such leaves. Moreover, iterated $\alpha _p$-isogenies give a second leaf structure, which was already known under the name of Rapoport-Zink spaces. Any Newton polygon stratum is, up to a finite morphism, isomorphic to a product of an isogeny leaf and a finite cover of a central leaf. We conjecture that any Hecke-$\ell$-orbit is dense in the corresponding central leaf.

References [Enhancements On Off] (What's this?)

    [1]C.FO C.-L. Chai and F. Oort, Canonical coordinates on leaves of $p$-divisible groups. [In preparation]
  • Gerd Faltings and Ching-Li Chai, Degeneration of abelian varieties, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 22, Springer-Verlag, Berlin, 1990. With an appendix by David Mumford. MR 1083353
  • [3]EGA A. Grothendieck and J. Dieudonné, Elements de géométrie algébriques. Ch. 0 (suite): IV$^1$, Publ. Math. IHES 20 (1964); Ch. IV$^2$: Etude locale des schémas et des morphismes de schémas. Publ. Math. IHES 24 (1965). ;
  • Michael Harris and Richard Taylor, The geometry and cohomology of some simple Shimura varieties, Annals of Mathematics Studies, vol. 151, Princeton University Press, Princeton, NJ, 2001. With an appendix by Vladimir G. Berkovich. MR 1876802
  • Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157
  • A. J. de Jong, Crystalline Dieudonné module theory via formal and rigid geometry, Inst. Hautes Études Sci. Publ. Math. 82 (1995), 5–96 (1996). MR 1383213
  • A. J. de Jong and F. Oort, Purity of the stratification by Newton polygons, J. Amer. Math. Soc. 13 (2000), no. 1, 209–241. MR 1703336, DOI
  • Toshiyuki Katsura and Frans Oort, Supersingular abelian varieties of dimension two or three and class numbers, Algebraic geometry, Sendai, 1985, Adv. Stud. Pure Math., vol. 10, North-Holland, Amsterdam, 1987, pp. 253–281. MR 946242, DOI
  • P. Deligne, Cristaux ordinaires et coordonnées canoniques, Algebraic surfaces (Orsay, 1976–78) Lecture Notes in Math., vol. 868, Springer, Berlin-New York, 1981, pp. 80–137 (French). With the collaboration of L. Illusie; With an appendix by Nicholas M. Katz. MR 638599
  • Nicholas M. Katz, Slope filtration of $F$-crystals, Journées de Géométrie Algébrique de Rennes (Rennes, 1978) Astérisque, vol. 63, Soc. Math. France, Paris, 1979, pp. 113–163. MR 563463
  • Ke-Zheng Li and Frans Oort, Moduli of supersingular abelian varieties, Lecture Notes in Mathematics, vol. 1680, Springer-Verlag, Berlin, 1998. MR 1611305
  • Ju. I. Manin, Theory of commutative formal groups over fields of finite characteristic, Uspehi Mat. Nauk 18 (1963), no. 6 (114), 3–90 (Russian). MR 0157972
  • [13]EM E. Mantovan, On certain unitary group Shimura varieties. Harvard PhD thesis, April 2002. [To appear]
  • Peter Norman and Frans Oort, Moduli of abelian varieties, Ann. of Math. (2) 112 (1980), no. 3, 413–439. MR 595202, DOI
  • Tadao Oda, The first de Rham cohomology group and Dieudonné modules, Ann. Sci. École Norm. Sup. (4) 2 (1969), 63–135. MR 241435
  • F. Oort, Commutative group schemes, Lecture Notes in Mathematics, vol. 15, Springer-Verlag, Berlin-New York, 1966. MR 0213365
  • Frans Oort, Newton polygons and formal groups: conjectures by Manin and Grothendieck, Ann. of Math. (2) 152 (2000), no. 1, 183–206. MR 1792294, DOI
  • Frans Oort, A stratification of a moduli space of abelian varieties, Moduli of abelian varieties (Texel Island, 1999) Progr. Math., vol. 195, Birkhäuser, Basel, 2001, pp. 345–416. MR 1827027, DOI
  • Frans Oort, Newton polygon strata in the moduli space of abelian varieties, Moduli of abelian varieties (Texel Island, 1999) Progr. Math., vol. 195, Birkhäuser, Basel, 2001, pp. 417–440. MR 1827028, DOI
  • [20]Min F. Oort, Minimal $p$-divisible groups. [To appear in Ann. Math.] [21]NPirred F. Oort, Irreducibility of Newton polygon strata. [In preparation]
  • Frans Oort and Thomas Zink, Families of $p$-divisible groups with constant Newton polygon, Doc. Math. 7 (2002), 183–201. MR 1938119
  • M. Rapoport and Th. Zink, Period spaces for $p$-divisible groups, Annals of Mathematics Studies, vol. 141, Princeton University Press, Princeton, NJ, 1996. MR 1393439
  • I. Reiner, Maximal orders, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], London-New York, 1975. London Mathematical Society Monographs, No. 5. MR 0393100
  • Thomas Zink, On the slope filtration, Duke Math. J. 109 (2001), no. 1, 79–95. MR 1844205, DOI

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 14K10, 14L05

Retrieve articles in all journals with MSC (2000): 14K10, 14L05

Additional Information

Frans Oort
Affiliation: Mathematisch Instituut, Postbus 80.010, NL-3508 TA Utrecht, The Netherlands

Received by editor(s): June 16, 2002
Published electronically: January 7, 2004
Article copyright: © Copyright 2004 American Mathematical Society